Alert archive / California / High Wind Warnings in 2023

High Wind Warning 3, NWS Sacramento, CA

March 13, 2023

NWS Sacramento, CA issued this high wind warning at Mar 13, 2023, 8:48 AM PDT. It took effect at Mar 14, 2023, 5:00 AM PDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2023, 8:48 AM PDT (15:48 UTC)
In effect from
Mar 14, 2023, 5:00 AM PDT
Expired
Mar 14, 2023, 10:06 PM PDT
In force
17 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

525 
WWUS76 KSTO 131548
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
848 AM PDT Mon Mar 13 2023

CAZ013-015>019-063-066>069-141200-
/O.UPG.KSTO.HW.A.0002.230314T0600Z-230315T0600Z/
/O.NEW.KSTO.HW.W.0003.230314T1200Z-230315T0600Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, Paradise, Grass Valley, 
Jackson, Chester, Quincy, and Blue Canyon
848 AM PDT Mon Mar 13 2023

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM PDT TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts 45 to 55 mph,
  localized gusts to 60 mph expected.

* WHERE...Northern Sacramento Valley, northern San Joaquin Valley,
  Coastal Range, and the Sierra foothills. 

* WHEN...From 5 AM to 11 PM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest winds are expected Tuesday
  morning through Tuesday evening. Saturated soils could lead to 
  additional downed trees. 
 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
640 
WWUS76 KSTO 140930
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PDT Tue Mar 14 2023

CAZ013-015>019-063-066>069-150000-
/O.CON.KSTO.HW.W.0003.230314T1200Z-230315T0600Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, Paradise, Grass Valley, 
Jackson, Chester, Quincy, and Blue Canyon
230 AM PDT Tue Mar 14 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM UNTIL 11 PM PDT 
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts of 50 to 60 mph.
  Local gusts up to 70 mph expected.

* WHERE...Portions of northern California including the Sacramento 
  Valley, Carquinez Strait and Delta, northern San Joaquin Valley 
  and adjacent foothills and mountains.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Saturated soils could lead to additional downed trees.
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strongest winds are expected to develop
  this morning and continue into this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
154 
WWUS76 KSTO 142019
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
119 PM PDT Tue Mar 14 2023


CAZ013-015>019-063-066>069-150600-
/O.CON.KSTO.HW.W.0003.000000T0000Z-230315T0600Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, Paradise, Grass Valley, 
Jackson, Chester, Quincy, and Blue Canyon
119 PM PDT Tue Mar 14 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...South winds 30 to 40 mph with gusts of 50 to 60 mph.

* WHERE...Portions of northern California including the Sacramento
  Valley, Carquinez Strait and Delta, northern San Joaquin Valley
  and adjacent foothills and mountains.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Strongest wind speeds are expected to trend
  down after 6 pm PDT today. Strong southwest winds will remain
  across the higher elevations in the Sierra through tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
095 
WWUS76 KSTO 150506
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1006 PM PDT Tue Mar 14 2023

CAZ013-015>019-063-066>069-150615-
/O.CAN.KSTO.HW.W.0003.000000T0000Z-230315T0600Z/
Shasta Lake Area / Northern Shasta County-
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Northern San Joaquin Valley-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Motherlode-
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Shasta Dam, Redding, Red Bluff, Chico, 
Oroville, Marysville/Yuba City, Sacramento, Fairfield/Suisun, 
Stockton, Modesto, Alder Springs, Paradise, Grass Valley, 
Jackson, Chester, Quincy, and Blue Canyon
1006 PM PDT Tue Mar 14 2023

...HIGH WIND WARNING IS CANCELLED...

Strong winds from earlier today have subsided. Therefore the high
wind warning has been cancelled.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this high wind warning went out at Mar 13, 4:05 AM PDT, 4 hours 43 minutes earlier.

Area forecast discussion, Mar 13, 4:05 AM PDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
405 AM PDT Mon Mar 13 2023

.SYNOPSIS...
Showers will continue today with a chance of late-day
thunderstorms. Another wet and windy system will move into the
region tonight and Tuesday bringing moderate to heavy rain, high
elevation snow and renewed flooding concerns.

&&

.Discussion...
Moisture continues to stream into NorCal on westerly flow beneath
the large trough off the PacNW. Numerous showers have been
developing as warm-advection persists across the region. Snow
levels have been holding pretty steady across the northern Sierra,
around 6k ft. With all the clouds and showers, temperatures are
pretty mild ranging from the 30s in the mountains to the 50s
across the Central Valley. Southerly surface gradient is beginning
to tighten, especially across far northern California where gusts
of 20-30 mph are beginning to show up across the northern
Sacramento Valley and in the northern mountains.

Southerly winds will gradually increase across the region today
becoming rather breezy in the afternoon. Precipitation will remain
showery with intermittent breaks. All the clouds and showers will
likely inhibit potential for deeper convection, however, if
sufficient clouds breaks materialize, there will be a chance for
thunderstorms in the afternoon into the early evening. Forecast
soundings still show plenty of shear with stretched hodographs and
sufficient 0-1 km shear for longer-lived storms and a non-zero
chance for funnel clouds. Some small hail will also be possible,
but deeper instability doesn't look quite as likely as over the
weekend just to our south.

Conditions will deteriorate tonight as light to moderate
precipitation spreads in and winds pick up. Precipitation will
increase early Tuesday with moderate to heavy rain and some
embedded thunder as the front approaches and moves through. Rain
and snow will then taper off from the north Tuesday night and
early Wednesday.

This storm appears similar in strength and duration as the one
late last week, but winds may end up a notch stronger as a surface
low moves up into NorCal Tuesday afternoon. Latest guidance
indicates the bulk of the AR will once again come onshore to our
south with stronger IVT forecast into central California.
Nevertheless, it will be another impactful system for the region
with rises expected on rivers, streams, creeks expected resulting
from the rain and some component of snow melt. Some urban and
small stream flooding will be possible, particularly later tonight
and Tuesday as heavier rain spreads in.

QPF is holding pretty steady at around an inch or two in the
valley with 3 to 7 inches in the foothills and mountains. Snow
levels will be around 6-7k ft today, rising to nearly 8.5k ft
Tuesday before lowering to around 3-5k ft by early Wednesday.
Accumulations of several feet of snow will be likely across the
higher passes and along the Sierra crest leading to major travel
impacts.

In addition to the precipitation, strong southerly wind gusts up
to 60 mph will be possible in the valley with gusts over 70 mph
possible in the mountains as the front moves through late tonight
and Tuesday.

Showers are expected to end Wednesday evening with dry weather
and milder temperatures on Thursday.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
Clusters and ensembles advertise a weak, relatively dry shortwave
arriving to NorCal around late Friday-Saturday. Not all
individual ensemble members are on board with precipitation;
roughly 5-10% remain completely dry during this timeframe.
Remaining members generally point to light precipitation. Another
potential system arrives for the second half of the weekend and
into early next week. At this point, ensembles suggest a weak or
moderate-strength system with plenty of details yet to resolve
with respect to timing and placement. // Rowe

&&

.AVIATION...
MVFR/IFR ceilings are largely forecast to prevail over interior
California over the next 24 hours with periods of rain and
mountain snow. Southerly winds generally 10-20 kt with gusts near
30 mph after 18Z Monday, with higher gusts in the mountains.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for Burney Basin / Eastern
Shasta County-Carquinez Strait and Delta-Central Sacramento
Valley-Motherlode-Mountains Southwestern Shasta County to
Western Colusa County-Northeast Foothills/Sacramento Valley-
Northern Sacramento Valley-Northern San Joaquin Valley-Shasta
Lake Area / Northern Shasta County-Southern Sacramento Valley-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen
Park.

High Wind Watch from this evening through Tuesday evening for
Carquinez Strait and Delta-Central Sacramento Valley-Motherlode-
Mountains Southwestern Shasta County to Western Colusa County-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta
County-Southern Sacramento Valley-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

Winter Storm Warning until 4 PM PST Wednesday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:58 PM PDTSpecial Weather StatementSTOSan Joaquin62 min
Mar 13, 2:34 PM PDTSpecial Weather StatementSTOShasta71 min
Mar 13, 3:04 PM PDTSpecial Weather StatementSTOSan Joaquin86 min
Mar 13, 3:07 PM PDTAreal Flood AdvisorySTOShasta7 hr

Nearby

High Wind Warnings in California, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.